Alert archive / New York / Wind Advisories in 2020

Wind Advisory 6, NWS Buffalo, NY

March 29, 20207 counties in New York

NWS Buffalo, NY issued this wind advisory at Mar 29, 2020, 9:13 AM EDT for 7 counties in New York. It took effect at Mar 29, 2020, 2:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 29, 2020, 9:13 AM EDT (13:13 UTC)
In effect from
Mar 29, 2020, 2:00 PM EDT
Expired
Mar 29, 2020, 9:46 PM EDT
In force
8 hr
Issued by
NWS Buffalo, NY

Counties Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY, Genesee County, NY, Niagara County, NY, Orleans County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 22 km from the middle of the area, began a volume at 13:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 1.2 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

691 
WWUS71 KBUF 291313
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
913 AM EDT Sun Mar 29 2020

NYZ001-002-010>012-085-292115-
/O.NEW.KBUF.WI.Y.0006.200329T1800Z-200330T0300Z/
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Southern Erie-
Including the cities of Niagara Falls, Medina, Buffalo, Batavia, 
Warsaw, Orchard Park, and Springville
913 AM EDT Sun Mar 29 2020

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM EDT
THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...The Niagara Frontier.

* WHEN...From 2 PM this afternoon to 11 PM EDT this evening.
  Strongest wind gusts expected during the late afternoon and
  early evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  tree limbs could be blown down, resulting in isolated power
  outages. Tents and temporary outdoor structures may be damaged
  by the gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hitchcock
2 follow-up statements
737 
WWUS71 KBUF 291919
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
319 PM EDT Sun Mar 29 2020

NYZ019-020-300300-
/O.EXA.KBUF.WI.Y.0006.000000T0000Z-200330T0300Z/
Chautauqua-Cattaraugus-
Including the cities of Jamestown and Olean
319 PM EDT Sun Mar 29 2020

...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Chautauqua and Cattaraugus counties.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few tree limbs could be blown down, resulting in isolated 
  power outages. Tents and temporary outdoor structures may be 
  damaged by the gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NYZ001-002-010>012-085-300300-
/O.CON.KBUF.WI.Y.0006.000000T0000Z-200330T0300Z/
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Southern Erie-
Including the cities of Niagara Falls, Medina, Buffalo, Batavia, 
Warsaw, Orchard Park, and Springville
319 PM EDT Sun Mar 29 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...The Niagara Frontier.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few tree limbs could be blown down, resulting in isolated 
  power outages. Tents and temporary outdoor structures may be 
  damaged by the gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
540 
WWUS71 KBUF 300146
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
946 PM EDT Sun Mar 29 2020

NYZ001-002-010>012-019-020-085-300300-
/O.CAN.KBUF.WI.Y.0006.000000T0000Z-200330T0300Z/
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-
Cattaraugus-Southern Erie-
Including the cities of Niagara Falls, Medina, Buffalo, Batavia, 
Warsaw, Jamestown, Olean, Orchard Park, and Springville
946 PM EDT Sun Mar 29 2020

...WIND ADVISORY IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Mar 29, 8:08 AM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Mar 29, 8:08 AM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
808 AM EDT Sun Mar 29 2020

.SYNOPSIS...
A warm front will cross the region this morning, followed by low
pressure moving from the central Great Lakes to just north of Lake
Ontario through Monday. This will produce periods of rain and a few
thunderstorms today, with a few showers lingering Monday and Tuesday
as the system moves very slowly off the New England coast. A few wet
snowflakes may mix in Monday night and Tuesday morning as colder air
moves into the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
Short-wave impulse and attending surface low remains on track to
further deepen/occlude as it moves through the upper Midwest
and into central Wisconsin this morning. Associated strong warm
conveyor and upper level divergence forcing is already spreading
widespread moderate to occasionally heavy rainfall up into
western New York early this morning, along with the potential
for some thunderstorms as elevated instability axis along and
ahead of surface warm front segment as it pivots up into the
region.

The steady warm frontal rains will diminish for a time from
southwest to northeast as the warm front moves across the eastern
Great Lakes and pronounced dry slot punches into the area. This
diminishing trend should largely occur from late morning through
early afternoon.

Expect convection to reinvigorate within destabilizing warm
sector ahead of the approaching surface cold front this
afternoon. Latest SPC Day One Outlook maintains a marginal risk
for roughly the western half of the area, with the main threat
being damaging wind gusts. At this point, looks like instability
will be rather limited, but within a highly sheared environment
will have to keep an eye on the potential for a few organized
line segments with perhaps an isolated spin up. Might be a bit
more concerned in regards to severe potential if more better
instability can develop, but this will greatly depend amount on
greater heating we can get in the warm sector.

In addition, it will become rather windy today. A southerly low
level jet in excess of 50 knots will work across the eastern
Lake Ontario region north of the warm frontal segment during the
morning and early afternoon. This will produce a brief period
of enhanced downslope winds along the northward facing slopes of
the Tug Hill Plateau, with gusts of 45 mph possible. Gusty
southwest winds will develop across western New York during the
afternoon with the approach of the surface cold front. This may
also produce gusts of 45 mph.

Expect temperatures to soar today, once we emerge into the warm
sector, after the steady rain ends. Expect highs well into the
60s for most areas, with lower 70s a possibility across western
New York away from the cooling influences of the lakes. The
eastern Lake Ontario region will see highs closer to 60F.

The cold front will sweep east across the area during the first half
of tonight. Showers and isolated thunderstorms along the cold front
will end from west to east. Deeper wrap around moisture and forcing
from the approaching mid level cutoff low will then bring an
increasing chance of showers again late Sunday night, first across
Western NY and then spreading east across the rest of the area
during the pre-dawn hours of Monday. It will remain quite windy
Sunday night, with gusts of 30-40 mph common across the region as
colder air pours back into the eastern Great Lakes.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Vertically stacked low pressure over Georgian Bay will continue to
weaken as it pulls southeast toward the lower Great Lakes to start
the new work week. Despite the weakening nature of the system,
cyclonic flow and plenty of available deep moisture will allow for
numerous showers to continue across the area Monday. It will be
quite windy to start the day, especially E and NE of Lake Erie.
Winds will gradually come down through the day. The low will pass
right through NYS Monday night with precip chances gradually
lowering from Lkly to Chc as deeper moisture gets pushed south of
the area. Some wet flakes may possibly mix in overnight across the
higher terrain as cooler air filters in. Surface low finally shears
out south of the area Tuesday, however shower chances will only
continue to progressively dwindle as cyclonic flow remains aloft as
the upper low continues to churn overhead. This will be especially
true south of Lake Ontario as a cool, moist N to NE upslope flow
persists. Some wet flakes can again be expected Tuesday night. High
temperatures will be in the 40s both days along with a damp feel to
the air.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The next system looks to make its easterly track to our south on
Wednesday, kept chances for precipitation along the NY and PA border
as model guidances are not aligning in the exact placement of the
passing low pressure system. For the remainder of the period the
overall weather pattern appears to remain active as the region will
remain under a blocked pattern. A large upper level trough will set
up over the Great Lakes and Ohio Valley region which will allow for
a few disturbances to rotate through causing periods of rain showers
and clouds. Temperatures throughout this period will remain slightly
below normal for daytime highs whereas overnight lows appear to
remain around normal.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
Conditions have rapidly improved to VFR across areas south of Lake
Ontario as cigs have sct out/lifted and the rain has moved east,
including the western Southern Tier (KJHW). MVFR conditions will
persist east of Lake Ontario through around midday at which point
the steady rain will come to an end and cigs should sct out or at
least lift to low VFR.

A few more showers and some isolated thunderstorms will be possible
this afternoon as a cold front crosses the region. Cigs/vsby in
showers may briefly go MVFR along and just ahead of the front but
will improve back to VFR behind the front. Flight conditions will
start to deteriorate tonight with some MVFR cigs possibly
developing again across the higher terrain.

Finally, LL wind shear will be present across the area this morning
before stronger winds start to mix down to the surface
later this morning into the early afternoon mitigating the threat.

Outlook...

Monday...MVFR/IFR with showers likely.
Tuesday...VFR/MVFR with a chance of showers.
Wednesday and Thursday...Mainly VFR with a chance of showers.

&&

.MARINE...
Moderate easterlies will continue to produce Small Craft Advisory
conditions through this morning on the western portion of Lake
Ontario. Increasing southerly winds shifting southwest ahead of cold
front today will bring additional small craft advisories across all
of Lake Erie and Lake Ontario. These strong winds will continue
through Monday on Lake Erie. Winds will be somewhat lighter on Lake
Ontario on Monday, but still strong enough to produce choppy wave
action.

&&

.HYDROLOGY...
A period of moderate to heavy rainfall will occur this morning
this morning as a warm front crosses the region. Showers and
thunderstorms with locally heavy rain at times is expected this
afternoon along a cold front.

Localized rainfall amounts of 1-2 inches will result in rises
on area creeks and rivers, but latest forecasts suggest all the
larger rivers will remain within their banks. The Allegheny
River and upper Genesee Rivers will see the greatest rises and
will need to be monitored closely. Both of these rivers have
headwaters in northern Pennsylvania, which may see higher
rainfall amounts.

Beyond the rivers, the rain will result in minor ponding of
water in low lying and poor drainage areas this weekend.

Will maintain a mention in the HWO to highlight the small chance
for flooding with this system.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 2 PM this afternoon to 11 AM EDT
         Monday for LEZ020.
         Small Craft Advisory until 11 PM EDT Monday for LEZ040-041.
         Small Craft Advisory from 2 PM this afternoon to 11
         AM EDT Monday for LOZ030.
         Small Craft Advisory until 2 AM EDT Monday for LOZ043.
         Small Craft Advisory until 11 AM EDT Monday for LOZ042.
         Small Craft Advisory until 11 PM EDT this evening for
         LOZ044-045.

&&

SYNOPSIS...Hitchcock/JLA/TMA
NEAR TERM...Hitchcock/JLA/TMA
SHORT TERM...JM
LONG TERM...EAJ
AVIATION...JM
MARINE...Hitchcock/JLA/TMA
HYDROLOGY...Hitchcock/TMA
Hazardous weather outlook, Mar 29, 4:39 AM EDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
439 AM EDT Sun Mar 29 2020

NYZ001>003-010-011-019-085-300845-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Chautauqua-
Southern Erie-
439 AM EDT Sun Mar 29 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Rain could be heavy at times, especially this morning with ponding
of water possible in low lying areas and rises on local rivers,
streams, and creeks.

There is a marginal risk of severe thunderstorms this afternoon. The
main threat is damaging winds. Strong southwest winds could gust to
45 mph this afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004-012>014-020-021-300845-
Wayne-Wyoming-Livingston-Ontario-Cattaraugus-Allegany-
439 AM EDT Sun Mar 29 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Rain could be heavy at times, especially this morning with ponding
of water possible in low lying areas and rises on local rivers,
streams, and creeks.

There is a marginal risk of severe thunderstorms this afternoon. The
main threat is damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005-006-300845-
Northern Cayuga-Oswego-
439 AM EDT Sun Mar 29 2020

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Rain could be heavy at times, with ponding of water possible in low
lying areas and rises on local rivers, streams, and creeks.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-300845-
Jefferson-Lewis-
439 AM EDT Sun Mar 29 2020

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Rain could be heavy at times with ponding of water possible in low
lying areas and rises on local rivers, streams, and creeks. Strong
southeast winds could gust to 45 mph, especially down the Black
River Valley and northward facing slopes of the Tug Hill Plateau.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-300845-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
439 AM EDT Sun Mar 29 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 1:05 PM EDTSpecial Marine WarningBUF65 min
Mar 29, 1:24 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua, Erie, Niagara66 min
Mar 29, 1:27 PM EDTSpecial Marine WarningBUF93 min
Mar 29, 2:03 PM EDTSevere Thunderstorm WarningBUFErie, Genesee, Niagara, Orleans, Wyoming57 min
Mar 29, 2:37 PM EDTSpecial Marine WarningBUF83 min
Mar 29, 2:41 PM EDTSevere Thunderstorm WarningBUFGenesee, Livingston, Monroe, Ontario64 min
Mar 29, 3:04 PM EDTSpecial Weather StatementBUFWyoming41 min
Mar 29, 3:10 PM EDTSevere Thunderstorm WarningBUFGenesee, Livingston, Ontario, Wyoming50 min
Mar 29, 3:45 PM EDTSpecial Weather StatementBUFOntario30 min
Mar 29, 3:59 PM EDTSpecial Weather StatementBUFLivingston, Ontario46 min
Mar 29, 4:38 PM EDTSpecial Weather StatementBUFLivingston37 min
Mar 29, 4:53 PM EDTSpecial Weather StatementBUFAllegany37 min
Mar 29, 5:06 PM EDTSpecial Weather StatementBUFJefferson24 min
Mar 29, 5:11 PM EDTSevere Thunderstorm WarningBUFJefferson24 min
Mar 29, 7:41 PM EDTSpecial Weather StatementBUFJefferson34 min
Mar 29, 7:58 PM EDTLakeshore Flood AdvisoryBUFChautauqua, Erie3 hr

Nearby

Wind Advisories in New York, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.